Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 5, NWS Goodland, KS

May 10, 2023Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this tornado warning at May 10, 2023, 4:41 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2023, 4:41 PM CDT (21:41 UTC)
Expired
May 10, 2023, 5:00 PM CDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Decatur County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

473 
WFUS53 KGLD 102141
TORGLD
KSC039-153-102215-
/O.NEW.KGLD.TO.W.0005.230510T2141Z-230510T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
441 PM CDT Wed May 10 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northeastern Rawlins County in northwestern Kansas...
  Northwestern Decatur County in northwestern Kansas...

* Until 515 PM CDT.
    
* At 441 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles south of Herndon, or 12 miles southwest of
  Oberlin, moving north at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 10068 3972 10065 3967 10084 3996 10101
      4000 10085
TIME...MOT...LOC 2141Z 162DEG 21KT 3975 10075 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KAK
1 follow-up statement
971 
WWUS53 KGLD 102200
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
500 PM CDT Wed May 10 2023

KSC039-153-102209-
/O.CAN.KGLD.TO.W.0005.000000T0000Z-230510T2215Z/
Rawlins KS-Decatur KS-
500 PM CDT Wed May 10 2023

...THE TORNADO WARNING FOR NORTHEASTERN RAWLINS AND NORTHWESTERN
DECATUR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.

LAT...LON 4000 10068 3972 10065 3967 10084 3996 10101
      4000 10085
TIME...MOT...LOC 2157Z 162DEG 21KT 3984 10079 

$$

KAK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 2:15 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 10, 2:15 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
115 PM MDT Wed May 10 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 115 PM MDT Wed May 10 2023

Tonight...a closed 500mb low pressure center along the Arizona/New
Mexico border around 00z this evening will slowly lift northeast
into southeast Colorado overnight. One batch of northeast to
southwest oriented showers and thunderstorms is expected along
and west of KS Highway 25 around 00z, continuing to impact nearly
the same areas while possibly drifting east toward KS Highway 25
through midnight. With PWAT values of 1-1.3 inches and training of
storms over the same areas we'll be watching for a flash flood
threat along with the severe weather threat. After midnight, this
wave slowly exits the area, only to be replaced by another batch
of showers/thunderstorms mainly impacting areas along/west of KS
Highway 25. Low temperatures are expected to be in the lower 50s
to around 60.

Thursday-Thursday night...the upper level low is forecast to lift
northeast, reaching the southwest corner of the forecast area during
the afternoon, continuing northeast toward the KS/NE border
overnight.

Current expectations are for another round of showers and
thunderstorms to into the southwest 1/2 of the area from the
southwest in the morning, continuing northeast across the remainder
of the area during the afternoon. Behind this line of storms will be
more hit and miss activity with a greater concentration under the
upper low itself. For the overnight hours, pops will be much lower
across much of the area, exception being across the far east and
west. In the west, they'll be getting wraparound showers and
increasing north/northwest winds on the backside of the storm.

All modes of severe weather remain possible along with
flooding/flash flooding during the day, especially for areas that
received heavy rainfall the past 24 to 48 hours.

High temperatures are expected to be in the lower 60s to middle 70s.
Low temperatures are forecast to be in the lower 40s to lower 50s.

Friday-Friday night...the closed upper low continues to slowly move
northeast into central Nebraska during the day with with breezy to
windy west to northwest surface winds on the backside of the low.
For the overnight hours, the upper low continues slowly northeast
toward southeast South Dakota. We'll still have some gusty northwest
winds. It will be much more stable with wraparound showers and
perhaps a thunderstorm occurring during the day, quickly
decreasing in coverage overnight.

High temperatures are forecast to be in the lower 60s to middle 70s
with low temperatures in the lower 40s to lower 50s.

Saturday-Saturday night...the 500mb picture shows upper ridging over
the area, in between low pressure to our west and southwest as well
as over the northeastern corner of the country. Looking at 850-500mb
relative humidity and qpf, we're generally rather dry with a mid
level dry slot over the area during the day. I cant argue with some
patchy afternoon afternoons so will keep that in the forecast. For
the overnight hours, it appears that moisture availability increases
from the south and/or southwest supporting the NBM forecast where
higher pops are tied to the better moisture. QPF values are rather
low. High temperatures are forecast to be in the middle 60s to upper
70s with low temperatures in the lower 40s to lower 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 115 PM MDT Wed May 10 2023

Sunday...not a whole of change at 500mb. GEM/ECMWF 850-500mb
moisture increases and we currently have high chance pops across the
area. High temperatures are forecast to be in the middle 50s to
upper 60s with low temperatures in the lower 40s to around 50.

Monday...overall moisture availability slowly decreases per
GFS/GEM/ECMWF. This is generally followed by lower pops from the
NBM. High temperatures are forecast to be in the lower to upper 60s
with low temperatures in the lower to upper 40s.

Tuesday...presently, the forecast is for dry conditions which is
similar to a substantial dry slot from 850-500mb per the GFS. The
GEM/ECMWF models show much more moisture in the column as we're
in between low pressure to our northeast and ridging over the
west. High temperatures are forecast to be in the lower to upper
70s with low temperatures in the middle 40s to around 50.

Wednesday...the current forecast from the NBM is similar to where
the GFS has better moisture in the 850-500mb layer, favoring far
eastern Colorado for afternoon showers and thunderstorms. High
temperatures are forecast to be in the lower 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM MDT Wed May 10 2023

KGLD...VFR conditions are expected from taf issuance through about
22z with southeast winds slowly increasing and gusts reaching
30kts. From 23z-11z, VFR conditions are generally expected with
winds continuing to gust up to 30kts from the southeast. There is
a good chance for thunderstorms to impact the terminal in the
23z-02z timeframe with erratic gusts to 45kts and rainfall that
could produce sub VFR visibilities. Severe storms are possible.
After 12z, sub VFR conditions are expected under stratus,
generally light to possibly moderate rainfall as spokes of
rainfall lift northeast across the area ahead of an upper level
low pressure area.

KMCK...sub VFR cigs are expected from taf issuance through about
20z with winds from the east up to 10kts. From 21z-02z, VFR
conditions are expected with winds slowly increasing from the
east-southeast, gusting up to 25kts or so. From 03z-07z, VFR
conditions are expected. There is a chance for
showers/thunderstorms to impact the terminal, producing erratic
wind gusts and potentially sub VFR visibilities due to heavy
rainfall. After 08z, sub VFR conditions are expected with stratus
and some fog impacting the terminal. The better chances for
rainfall are currently forecast to be west of the terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 10, 3:20 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 PM MDT Wed May 10 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
220 PM MDT Wed May 10 2023 /320 PM CDT Wed May 10 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk and Enhanced Risk of severe thunderstorms
across the Tri-State area through tonight.

In the Enhanced Risk area which is generally in the vicinity of the
Kansas Nebraska border, thunderstorms capable of producing hail up to
3 inches in diameter, damaging wind gusts to 75 mph, a few tornadoes
and locally heavy rainfall.

In the Slight Risk area which is generally across the remainder of
the Tri-State area, the primary hazards include hail up to two
inches in diameter, wind gusts to 75 mph, and locally heavy
rainfall.

Timing of the greatest severe weather threats is through 10 PM MDT
(11 PM CDT). The greatest threat for heavy rainfall is through tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Thursday, the risk for severe thunderstorms continues across the
area. In addition, locally heavy rainfall will be possible. The main
hazards will be large hail and damaging winds, but tornadoes will
also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Local storm report, May 10, 4:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     1 S TRIBUNE             38.45N 101.75W
05/10/2023  M52 MPH          GREELEY            KS   AWOS

            TRIBUNE AWOS.

&&
Local storm report, May 10, 4:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     9 WSW WINONA            39.01N 101.40W
05/10/2023  M53 MPH          LOGAN              KS   MESONET

&&
Local storm report, May 10, 4:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 ENE COLBY             39.40N 101.01W
05/10/2023  M62 MPH          THOMAS             KS   MESONET

&&
Local storm report, May 10, 4:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             10 N EDSON              39.47N 101.55W
05/10/2023  M1.75 INCH       SHERMAN            KS   PUBLIC

            LOCATION WAS ROAD 25 AND 72.

&&
Local storm report, May 10, 4:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     7 NNE TRIBUNE           38.57N 101.70W
05/10/2023  M50 MPH          GREELEY            KS   MESONET

&&
Local storm report, May 10, 4:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     3 N COLBY               39.43N 101.05W
05/10/2023  M50 MPH          THOMAS             KS   AWOS

            AWOS STATION KCBK 2 N COLBY.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:20 AM CDTSpecial Weather StatementGLDNorton25 min
May 10, 12:50 AM CDTSpecial Weather StatementGLDNorton25 min
May 10, 2:50 PM CDTSpecial Weather StatementGLDThomas25 min
May 10, 3:00 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas45 min
May 10, 3:16 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan44 min
May 10, 3:30 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace60 min
May 10, 3:50 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas55 min
May 10, 4:17 PM CDTFlash Flood WarningGLDThomas4 hr
May 10, 4:25 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Sherman50 min
May 10, 4:26 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace36 min
May 10, 4:33 PM CDTTornado WarningGLDGreeley, Wallace15 min
May 10, 4:49 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne26 min
May 10, 5:06 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas39 min
May 10, 5:12 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
May 10, 5:14 PM CDTTornado WarningGLDDecatur, Sheridan46 min
May 10, 5:38 PM CDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas4 hr
May 10, 5:42 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDDecatur, Norton, Sheridan29 min
May 10, 6:00 PM CDTTornado WarningGLDDecatur, Norton19 min
May 10, 6:06 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton54 min
May 10, 6:30 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas60 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.